What your doctor told you is not exactly correct, but is 100% right in principle (i.e. she/he is steering you in the right direction). What he means to say is that if you are drinking chronically every day, the psychological and physical ramifications of the alcohol abuse will far outweigh the benefits of antidepressant therapy.
Alcohol is a depressant in that it causes global inhibition of activity in the brain. Paxil
is an antidepressant in that it prevents and reverses clinical depression. Paxil
works by increasing serotonin in the brain, whereas alcohol really doesn't have much to do with serotonin. Again, there is no known direct interaction between alcohol and the SSRI's (to which Paxil
belongs). In fact, Paxil
is one of the few CNS drugs that does not have an interaction with alcohol, as do anti-convulsants, benzodiazepines, barbiturates, opiate analgesics, and many anti-depressants that belong to other classes (like tricyclics and atypical antidepressants).
That said, every health care worker you talk to will still tell you NOT to drink alcohol while on Paxil
because there may very well be a subtle (and not fully studied or understood) interaction that reduces the efficacy or safety of the drug - why take the risk? I am much more concerned about this person's drinking habits than the possibility of an adverse drug reaction.
Quote from normorcrazy:I also take Paxil and asked a similar question of my doctor a few weeks ago. I was just interested in an occassional drink, but was afraid of any side effects. He explained it to me that Paxil is an Anti-depressant and alcohol is a depressant. If you are drinking on a regular basis you are reducing the positive effects of the medicine, thus increasing the depression. Remember I asked about an occassional drink. If your boyfriend is drinking that often and too that point the effects could be different. I agree with the other posts that something needs to be done. Even if it just causes the meds to not work in his case that will increase his thoughts for suicide if his depression is to that point. Please get him help! Take care!